MOUNT VERNON — A legal, potpourri-like substance, “Spice” labeled “not for human consumption” growing in popularity among young adults seeking a high is creating concern for the health and safety of users.
“It is a blend of aromatic spices to which a special cannabonoid has been added,” said Dr. William Jantsch, emergency room physician at Knox Community Hospital. “It’s a chemical that’s like the active ingredient in marijuana but it is not natural.”
The biggest problem with Spice is not that young adults are trying to get high from it, it is the body’s reaction to the chemical and the unknown spices that are used to make it.
“Instead of getting high, they get a fast heart beat, paranoia, anxiety, agitation — typical symptoms of too much marijuana,” said Jantsch.
The mystery blend of ingredients could be key to the dramatic and scary reaction. Young people are showing up in emergency rooms presenting coma-like symptoms or reactions similar to a heart attack.
“The trouble is, we know kids are getting pretty darn sick from it and are getting much sicker than we would expect marijuana would get people,” said Marcel J. Casvant, medical director of Central Ohio Poison Center.
Casvant said there are two reasons why medical providers are seeing these elevated reactions in users.
“This chemical is stimulating marijuana receptors but it’s doing things we don’t know about yet,” he said. “It hasn’t really been well studied and it’s possible it is stimulating several different kinds of receptors.”
The second hypothesis revolves around the unknown components of the substance.
“The other main idea is this chemical isn’t taken pure,” he said. “It’s poured over some other spices and that’s where one of the names Spice comes from. No one really knows what those are. It could be about anything and maybe people are getting poisoned by some of the plant products used to hold this synthetic chemical.”
Casvant said teens and young adults arrive at emergency rooms with “very high heart rates, high blood pressure, lots of agitation, some are having chest pain and heart attack kinds of symptoms and some are very lethargic — almost in a coma — poorly responsive and very sick. So far, everyone seems to get better, at least in our experience.”
Administrators at Mount Vernon High School saw first-hand how a student reacted after smoking Spice before school one day last spring.